Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 15, NWS Nashville, TN

June 27, 2005Davidson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 27, 2005, 6:00 PM CDT for Davidson County, Tennessee. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2005, 6:00 PM CDT (23:00 UTC)
Expired
Jun 27, 2005, 7:00 PM CDT
In force
60 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Davidson County, TN

The radar

The Nashville radar (KOHX), 23 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1454 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 272303
FFWOHX
TNC037-280000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
600 PM CDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF NASHVILLE

* UNTIL 700 PM CDT

* AT 553 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLOODED ROADWAY 
AT EIGHTH AND LAFAYETTE STREETS IN DOWNTOWN NASHVILLE JUST BEFORE
6 PM. DOPPLER WEATHER RADAR INDICATES A CLUSTER OF THUNDERSTORMS 
WITH LITTLE MOVEMENT...THAT HAVE FORMED OVER DOWNTOWN NASHVILLE. 
THIS CLUSTER WILL PRODUCE HEAVY DOWNPOURS THAT WILL LEAD TO STREET 
FLOODING. DO NOT DRIVE WHERE WATER COVERS THE ROAD.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3610 8687 3612 8665 3630 8670 3626 8692

$$
BOYD
1 follow-up statement
000 
WGUS74 KOHX 272327
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
621 PM CDT MON JUN 27 2005

TNC037-280000-
DAVIDSON TN-
621 PM CDT MON JUN 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM CDT FOR DAVIDSON 
COUNTY...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER 
NORTHERN DAVIDSON COUNTY. THE STORMS ARE BEGINNING TO MOVE A LITTLE
MORE TOWARD THE NORTH AND OUT OF THE DOWNTOWN AREA. THIS SHOULD
ALLOW FOR RAPID RUNOFF OF WATER FROM ROADWAYS AND INTO DRAINAGE 
AREAS. ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE OVER
NORTHERN DAVIDSON COUNTY...NORTH OF THE DOWNTOWN AREA. THIS ADDITIONAL
RAINFALL WILL ONLY COMPOUND PROBLEMS IN AREAS THAT HAVE ALREADY RECEIVED
A COUPLE OF INCHES OF RAIN IN A SHORT PERIOD OF TIME.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3610 8687 3612 8665 3630 8670 3626 8692

$$
BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:21 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 27, 3:21 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
321 PM CDT MON JUN 27 2005

.DISCUSSION...
SFC RIDGE CONTINUES OFF THE EAST COAST WITH A FRONTAL SYSTEM OVER
THE NRN AND CENTRAL PLAINS. LIGHT MOIST SOUTH/SELY FLOW CONTINUES
OVER THE MIDSTATE. AT UPPER LEVELS AN H5 LOW LOCATED OVER EXTREME
NW MIDDLE TENNESSEE CONTINUES TO PULL NWD AS THE LARGE H5 TROUGH
OVER THE NRN/CENTRAL PLAINS MOVES NEWD.

MODELS ADVERTISING A SIGNIFICANT H5 WAVE TO MOVE THROUGH THE GREAT
LAKES ON THU AND FRI. THE WNW FLOW ALOFT TRIES TO PUSH A WEAK FRONT
INTO THE AREA ON FRI AM. THE GFS MODEL TRIES TO GENERATE SEVERAL
PRECIP BULLSEYES OVER ALABAMA AND ARKANSAS ON FRI NIGHT. THIS IS
APPARENTLY IN RESPONSE TO THE RATHER CHAOTIC H5 VORT PATTERN THAT IT
IS GENERATING DURING THIS TIME PERIOD. WHILE THERE MAY BE SOME SORT
OF SHORT WAVELENGTH TROUGH MOVING THROUGH THE ARK-LA-TEX INTO THE
GULF COAST STATES...IT IS DIFFICULT TO LOCATE.

SOUNDINGS IN THE AREA INDICATING TYPICAL SUMMERTIME INSTABILITY
VALUES WITH PRECIPITABLE WATER VALUES RANGING FROM 1.5 TO 1.8 INCHES.

MOS TEMPS AND POPS LOOK REASONABLE. ETA MOS WAS THE WETTEST WITH
POP VALUES RANGING FROM 49 TO 71 PCT OVER THE AREA. UNSURE WHY THE
ETA POPS ARE MUCH HIGHER FOR THE TONIGHT PERIOD. INSPECTION OF
TYPICAL MODEL CONVECTIVE PARAMETERS WAS UNREVEALING. WENT A BIT
HIGHER FOR THE TONIGHT PERIOD BECAUSE OF THIS...BUT DID NOT BUY
THE LIKELY ETA POPS FOR THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    70  88  70  91 /  30  50  30  30
CLARKSVILLE  71  88  71  91 /  30  40  30  30
CROSSVILLE   66  81  65  82 /  40  50  40  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JLM

In the hours before

Special weather statement, Jun 27, 12:40 PM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1240 PM CDT MON JUN 27 2005

TNZ011-032>034-066-272000-
CUMBERLAND-FENTRESS-OVERTON-PICKETT-PUTNAM-
1240 PM CDT MON JUN 27 2005

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE CUMBERLAND
PLATEAU THROUGH MID AFTERNOON...INCLUDING THE COUNTIES OF NORTHERN
CUMBERLAND...EASTERN PUTNAM...OVERTON...PICKETT AND FENTRESS. VERY
HEAVY RAINFALL...FREQUENT LIGHTNING AND SMALL HAIL WILL BE POSSIBLE.
THE PRECIPITATION WILL MOVE SLOWLY NORTH...AROUND 15 MPH.

04
Special weather statement, Jun 27, 4:31 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT MON JUN 27 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-272215-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
431 PM CDT MON JUN 27 2005

LOOK FOR STRONG THUNDERSTORMS TO CONTINUE MOVING NORTHWEST AROUND 15
MPH THROUGH MAURY...LEWIS AND WILLIAMSON COUNTIES. GUSTY WINDS TO 40
MPH AND PEA SIZE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES CAN BE EXPECTED TO ACCOMPANY THESE STORMS. ALSO...STRONG
THUNDERSTORMS CAN BE EXPECTED TO MOVE THROUGH BENTON...HUMPHREYS AND
HOUSTON COUNTIES DURING THE NEXT HOUR.

THUNDERSTORMS HAVE INCREASED IN NUMBER IN THE AFTERNOON HEAT AND
HUMIDITY ACROSS MIDDLE TENNESSEE.

BBOYD
Special weather statement, Jun 27, 4:47 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CDT MON JUN 27 2005

TNZ027-059-272230-
DAVIDSON-WILLIAMSON-
447 PM CDT MON JUN 27 2005

A STRONG THUNDERSTORM WAS INDICATED IN FAR NORTHERN DAVIDSON COUNTY
AT 450 PM CDT...JUST SOUTH OF RIDGETOP. THE STORM SHOWED LITTLE
MOVEMENT. LOOK FOR HEAVY DOWNPOURS OF RAIN AND FREQUENT LIGHTNING
STRIKES.

A BAND OF SCATTERED STRONG THUNDERSTORMS ARE HEADING NORTH
THROUGH WILLIAMSON COUNTY AT 450 PM CDT. THE BAND OF STORMS SHOULD
REACH SOUTHERN DAVIDSON COUNTY AROUND 510 PM CDT AND MOVE NORTH INTO
THE DOWNTOWN NASHVILLE AREA AROUND 525 PM CDT. THE STORMS ARE MOVING
ALONG AN INSTABILITY AXIS THAT STRETCHES ALONG INTERSTATE 65...WITH
THE MOST UNSTABLE AIR OVER NORTHERN MIDDLE TENNESSEE.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:55 PM CDTSevere Thunderstorm WarningOHXGiles35 min
Jun 27, 4:57 PM CDTSevere Thunderstorm WarningOHXDavidson48 min
Jun 27, 5:18 PM CDTSevere Thunderstorm WarningOHXBenton27 min
Jun 27, 5:47 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson28 min

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.